MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS

NUVASIVE, INCORPORATED NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Model Number 6940429
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned on 09nov2022 and the complaint was confirmed.Evaluation of the returned device identified the upper distal jaw had sheared off as a result the force applied.A review of production records found the device had been in use for over 8 years.Based on the information obtained, the root cause was attributed to wear fatigue of the pituitary material following a 8 year service life.No additional investigation required.Labeling review: ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed." ".Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
 
Event or Problem Description
On (b)(6) 2022 a patient underwent a bilateral posterior lateral interbody fusion revision procedure from l5-s1 to address retropulsion.The devices being revised were not nuvasive products.While removing the cage the upper distal jaw of two devices fractured.The fractured pieces were removed from the patient.There were no injuries or adverse patient consequences and the surgery was completed without issue.Report 1 of 2.
 
Event or Problem Description
Correct and updated information listed in section h10.
 
Additional Manufacturer Narrative
The device was returned on 09nov2022 and the complaint was confirmed.Evaluation of the returned device identified the upper distal jaw had sheared off as a result the force applied.Review of the reported event identified the pituitary was being utilized as a cage removal tool for which it is not designed, creating an offset bending moment and excessive force resulting in fracture, removal instrumentation is provided with the set and should be utilized.The root cause is considered improper use of the device that exerted excessive force and subsequent fracture.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed." ".Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." ".Method of use: if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.For optimal results, the same type of instruments used for implantation should be used for implant removal." ".Cleaning and decontamination: all non-sterile instruments must first be thoroughly cleaned using the validated methods prescribed in the nuvasive cleaning and sterilization instructions (doc # (b)(4)) before sterilization and introduction into a sterile surgical field.Contaminated instruments should be wiped clean of visible soil at the point of use, prior to transfer to a central processing unit for cleaning and sterilization.The validated cleaning methods include both manual and automated cleaning.Visually inspect the instruments following performance of the cleaning instructions to ensure there is no visual contamination of the instruments prior to proceeding with sterilization.If possible contamination is present at visual inspection, repeat the cleaning steps.Contaminated instruments should not be used, and should be returned to nuvasive.Contact your local representative or nuvasive directly for any additional information related to cleaning of nuvasive surgical instruments." (b)(4).

Brand Name
NUVASIVE GENERAL INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key15847606
Report Number2031966-2022-00269
Device Sequence Number5116742
Product Code LXH
UDI-Device Identifier00887517452764
UDI-Public887517452764
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6940429
Device Lot NumberFD3573403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2022
Supplement Date Received by Manufacturer10/28/2022
Initial Report FDA Received Date11/22/2022
Supplement Report FDA Received Date03/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INTERBODY
Patient SexMale